Back in 2019, I wrote a lengthy post about a nurse who made a medication. . . error?. . . that resulted in a patient death. However, the case was extreme – negligence to say the least – and it was just horrifying to read, well beyond what any nurse would call a simple “error” once they read the case file.
Here is my original post if you have a few moments to read it:
In short summary, the nurse, RaDonda Vaught, was to give an anxious patient a dose of IV Versed (generic name midazolam) before a PET scan. Instead, she overrode MANY warnings in Vanderbilt’s automated medication system, ignored MANY standard nursing practices of matching up the proper medication before administration, ignored the fact that every nurse knows that Versed is never reconstituted and this medication she was giving had to be (a clear indicator something was amiss), and ignored the actual red letter warning on the vial of medication itself that she was administering a paralytic agent (as well as the fact that it was red-topped, indicating a high alert medication) and gave this patient the wrong medication. Even after that, both the wrong medication she gave and the correct one she didn’t called for her to stay with the patient and monitor them – but she left them alone, where they would succumb to paralysis and respiratory arrest, unable to call for help.
While medication errors are almost never punitive – they usually involve investigation, reeducation, new procedures if needed. . . – this case was extreme. While no one imagines Vaught had malicious intent, her flagrant negligence resulted in the preventable death of this patient – and she even listened to a supervisor on shift at that time and didn’t chart on the patient before she left when the patient died. This is just unheard of and flies in the face of all standards of nursing care.
Well, this week, as I am in hospital quite ill myself, Vaught’s trial is underway in Tennessee, with the defense resting this (Thursday) afternoon and the jury set to begin deliberating in the morning.
Here is an article with some details related to what has happened at trial so far:
I am anxious to see the outcome of this verdict, as I do believe, in this particular case – having read all the reports after the investigations at the facility – that it does meet the level of reckless homicide.
I was troubled terribly by everything that happened from the beginning as a nurse – and now find it deeply disturbing as a patient as well as I’m reading back through it while inpatient.
It was on my mind yesterday and I could not turn it off after my own sweet nurse had to administer a “high risk” medication to me, IV, over two hours. The nature of this particular med is such that there is no room for error and I watched her check and re-check the label on the bag, my ID band (even though she’d had me for days and knew me well), the patency of my IV, and she stayed with me for some time after it started to keep an eye on both me and the IV pump to be sure everything was going as it should.
This is just what a nurse does who is dealing with a high-alert medication.
As patients, we trust them with our lives.
On the other side, as patients, you trust us with your lives.
Even if she had been dealing with the correct medication, Versed, it is a high-alert medication, particularly in a patient who is 75 years old and recovering from a hemorrhagic stroke. She ignored and overrode enough alerts and warnings to have stopped ANY reasonable person – medical or not – and having just taken a single moment of pause to call and question pharmacy would have prevented this whole thing.
This patient – who was already frightened by having this test (that’s why she was being given an anxiety medication) – suffocated and died alone in a room, waiting to have it, unable to call for help.
She died a terrible death and her family has to go on without her permanently.
In this case, yes, it does rise to the level of criminal.
We are right to expect better of our caregivers.
Be well, everybody. Take care of yourselves and each other.
Grace and Blessings.